Alert archive / California / Gale Watches in 2025

Gale Watch 10, NWS Eureka, CA

March 14, 2025

NWS Eureka, CA issued this gale watch at Mar 14, 2025, 8:54 PM PDT. It took effect at Mar 16, 2025, 3:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 14, 2025, 8:54 PM PDT (03:54 UTC)
In effect from
Mar 16, 2025, 3:00 AM PDT
Expired
Mar 15, 2025, 8:57 AM PDT
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Mar 14, 4:37 PM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 14, 4:37 PM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
437 PM PDT Fri Mar 14 2025

.SYNOPSIS...Showers will continue tonight behind a front. An
atmospheric river storm system will then bring an extended duration
of strong to damaging southerly winds, mountain snow, and moderate
to heavy rainfall with a risk for flooding.

&&

.DISCUSSION...Showers will continue this afternoon and through
tonight. With the weak, post frontal instability around, some
showers strengthened enough to briefly produce small hail, and an
isolated thunderstorm is possible through the evening. Breezy
westerly winds have developed behind the strong front which passed
through this morning.

An atmospheric river category storm system will then begin moving in
to the West Coast on Saturday. Southerly winds will increase
throughout the day as moderate to heavy rainfall spreads across the
forecast region. Del Norte and Northern Humboldt counties will
receive the highest totals of rainfall. For Del Norte, there is a 40-
60% for 24 hour rainfall amounts to exceed 4 inches in 24 hours. For
Humboldt County, 54-64% chance for over 3 inches of rainfall in 24
hours over the higher terrain. The recent rainfall from the
succession of storms has left the grounds fairly saturated (up to
64% in Humboldt and Del Norte counties). See the Hydrology section
below for more on the flooding concerns. There is still uncertainty
in precipitation for this event given the several compact surface
lows which will work their way in around the parent trough over this
near two day event. For this reason, ensemble spread is 1.5 to 2
inches for Del Norte and Northern Humboldt County even this close
to the start of rainfall.

Southerly winds will increase Saturday morning and will continue
strengthening throughout the day. These winds will become strong to
damaging in Del Norte County, lasting for nearly 24 hours, with
pulses higher and lower as the compact lows move through and enhance
the low level southerly jet. The 925 mb winds are forecast to
reach a formidable 60 to 70 kts along the Humboldt and Del Norte
coasts Sunday. A High Wind Warning is out for the Del Norte Coast,
and a Wind Advisory is out for Humboldt and interior Del Norte.
With more confidence, an expansion of the High Wind Warning may be
required with better resolution data. There is currently a high
probability of wind gusts over 45 mph for the ridges and coastal
headlands of Humboldt County, and gusts over 60 mph are likely
for Coastal Del Norte and over the higher ridges. A Wind Advisory
will likely be needed for Lake and perhaps portions of Mendocino
County on Sunday as a trough axis and associated strong southerly
jet comes in Saturday night through Sunday. An additional wave
will also make a dive into the coast and southern zones on
Monday, so stay tuned for possible changes in the wind forecast
through that period!

Snow levels will increase with this warm system, with perhaps
some colder trapped air in Trinity County as the first wave of
precipitation moves in on Saturday. There is high confidence of
heavy snowfall for NE Trinity County through Sunday evening, with
a couple feet forecast. Snow levels will then lower Sunday night
through Monday, and a Winter Weather Advisory may be required with
potential impacts of snowfall over some of the highway passes.
JJW

&&

.AVIATION...A potent winter frontal system moved across the region
today and brought numerous flight and airport hazards to the region,
including: strong gusty SSE winds, LLWS, mostly VFR-MVFR Cig/Vis
except at UKI where Cigs remained primarily MVFR...and various
precipitation types and amounts...including weak-moderate convection.

As the front continues to move across the area...showers are
expected to pick up. Some of these may include an isolated T-storm
and may be strong enough to have lightning or small hail over colder
spots in them. At this point confidence is somewhat lacking, but the
potential is still there. This afternoon southwest to west wind
gusts are expected to increase again with gusts to around 20 to 25
mph. The winds are expected to diminish overnight.  Another system
will impact the North Coast by late Saturday morning. /TA

&&

.MARINE...Winds ease to breezy westerlies behind this morning's
front, with gusts remaining around 25 kts through the afternoon near
and around showers. This westerly flow is the front edge of an area
of relatively broad and vigorous fetch, and will usher in large and
very steep westerly waves. These waves are currently forecast to
reach Hazardous Seas criteria in at least portions of most of the
waters late this afternoon, with steep seas up to 19 ft. Hazardous
Seas Warnings remain in all zones to cover this threat. These seas
will quickly weaken Saturday morning to around 12 ft, then another
round of southerly winds begin cranking up once again Saturday
afternoon. Southerlies are forecast to reach sustained Gale Force by
Saturday afternoon and last through Sunday morning due to an
incoming front setting up and stalling around the Oregon/California
border. Winds are currently expected to be strongest in the northern
waters, downwind of Cape Mendocino. This front then sweeps southward
Sunday afternoon, with winds sharply weakening after it moves south
by Sunday evening. Significantly lighter winds are then forecast for
early next week, with another, weaker, frontal passage possible mid-
week.

&&

.HYDROLOGY...An atmospheric river storm system will arrive Saturday
and will deliver moderate to heavy rainfall over nearly saturated
ground, due to a recent succession of strong frontal systems. An
additional 3 to 6 inches of rainfall is expected Saturday through
Sunday night. There will be an increased risk of rock and land
slides along roadways. Excessive runoff may result in flooding of
rivers, creeks, streams, and other low-lying and flood-prone
locations. Creeks and streams may rise out of their banks.
Flooding may occur in poor drainage and urban areas. In addition,
some mainstem rivers are forecast to near or enter Action Stage,
including the Mad River near Arcata and Smith River at Dr Fine
Bridge. JJW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch from Saturday afternoon through Sunday evening
     for CAZ101>106.

     High Wind Warning from 5 PM Saturday to 5 PM PDT Sunday for
     CAZ101.

     Wind Advisory from 11 PM Saturday to 2 PM PDT Sunday for
     CAZ102>106.

     Winter Storm Warning until 5 PM PDT this afternoon for
     CAZ107-108.

     Winter Storm Warning from 11 AM Saturday to 11 PM PDT
     Sunday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 5 PM PDT this afternoon for
     PZZ450-455-475.

     Hazardous Seas Warning until 3 AM PDT Saturday for PZZ450-
     455-475.

     Hazardous Seas Warning until 3 AM PDT Saturday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Mar 14, 4:15 PM PDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Eureka CA
415 PM PDT Fri Mar 14 2025

CAZ103-106-142345-
Northern Humboldt Coast CA-Southern Humboldt Interior CA-
415 PM PDT Fri Mar 14 2025

...A SHOWER WILL IMPACT CENTRAL HUMBOLDT COUNTY UNTIL 445 PM PDT...

At 415 PM PDT, Doppler radar was tracking a shower over Eureka,
moving east at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Eureka, Arcata, Freshwater, Kneeland, Myrtletown, Cutten, Pine
  Hills, Bayview, Samoa and Humboldt Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4077 12420 4075 12419 4080 12418 4081 12412
      4083 12408 4085 12408 4086 12410 4085 12412
      4087 12415 4082 12418 4089 12415 4084 12394
      4085 12394 4083 12391 4067 12395 4075 12420
TIME...MOT...LOC 2314Z 278DEG 18KT 4080 12414

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

ZVS
Local storm report, Mar 14, 8:09 PM PDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
809 PM PDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Landslide        Klamath                 41.52N 124.03W
03/14/2025                   Del Norte          CA   Law Enforcement

            Landslide reported near the US101 and
            Highway 169 offramp near Klamath. Powerlines
            and trees are down and blocking the road.

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:54 PM PDTGale WarningEKA48 hr
Mar 15, 2:56 AM PDTSmall Craft AdvisoryEKA24 hr
Mar 15, 5:00 AM PDTHazardous Seas WarningEKA2 hr
Mar 15, 8:57 AM PDTHazardous Seas WarningEKA3 hr

Nearby

Gale Watches in California, 2025Every gale watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.